Iowa, 2016Flooding in Iowa, April 29 to 30, 2016
April 29 to 30, 2016 · NWS FSD · 2 events in 2 counties and zones
Runoff from repeated rain caused minor flooding of agricultural land along the Big Sioux River during the last two days of April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Runoff from repeated rain caused minor flooding of agricultural land along the Big Sioux River during the last two days of April.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 29, 5:45 AM CST, 15 minutes earlier.
Area forecast discussion, Apr 29, 5:45 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 AM CDT FRI APR 29 2016
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 408 AM CDT FRI APR 29 2016
TODAY WILL ACTUALLY BE FAIRLY QUIET WEATHER WISE...AS A SUBTLE UPPER
RIDGE MOVES THROUGH THE FORECAST AREA. A DRY LOW LEVEL FETCH OF AIR
MOVES DOWN FROM THE NORTH AND NORTHEAST COURTESY OF HIGH PRESSURE IN
SOUTH CENTRAL CANADA. IN FACT...HAVE SOME PARTIAL CLEARING TAKING
PLACE IN OUR NORTHEAST ZONES THIS AFTERNOON AND EVENING...WITH ONLY
HIGH CLOUDS DOMINATING AREAS AS CLOSE AS CENTRAL MINNESOTA AND
SOUTHEAST NORTH DAKOTA. SOME OTHER LOCATIONS COULD ALSO SEE A BIT OF
AFTERNOON SUNSHINE...HOWEVER THE FURTHER YOU HEAD SOUTHWEST...IT
WILL BE TOUGH TO CLEAR OUT AREAS GENERALLY ALONG OUR MO RIVER VALLEY
ZONES. BECAUSE OF THIS SCENARIO...HAVE THE WARMEST HIGHS TODAY
AROUND MARSHALL MN WHO SHOULD REACH THE UPPER 50S AFTER ADDING
A COUPLE OF DEGREES TO CONSENSUS GUIDANCE READINGS. CONVERSELY...
CONTINUED A TREND OF GOING WITH CHILLY RAW MODEL VALUES ELSEWHERE
WHERE MORE CLOUDS WILL DOMINATE...COOLING THINGS OFF TO THE UPPER
40S IN OUR SOUTH CENTRAL SD ZONES.
TONIGHT...THE NEXT UPPER LOW TO INFLUENCE OUR WEATHER MOVES INTO
EASTERN CO AND WESTERN KS. MID AND UPPER LEVEL QG FORCING MOVES INTO
OUR SOUTHERN ZONES BY LATE TONIGHT...ALONG WITH FAIRLY STRONG
FRONTOGENETIC FORCING IN THE LOW LEVELS AND POSITIVE THETAE
ADVECTION FROM I 90 SOUTHWARD. THE ONE THING TO WATCH FOR HOWEVER IS
THE 850-700MB STREAMLINES ARE STILL DECIDEDLY USHERING IN A DRY FETCH
OF AIR FROM THE NORTHEAST ALL NIGHT. NOTICED THAT THE 06Z NAM HAS
REVERTED TO A DRIER FORECAST FOR EVEN OUR SOUTHERN ZONES...MUCH MORE
SIMILAR TO THE GFS. IN ADDITION...THE NMM IS FAVORING A 06Z NAM
SOLUTION AND THE ARW IS FURTHER SOUTH YET. THEREFORE IT COULD TAKE A
LONG TIME FOR THE RAINFALL TO DRIFT NORTHWARD AS IT ENCOUNTERS THE
LIMITING STREAMLINES EDGING DOWN FROM SOUTH CENTRAL CANADA. HAVE A
SHARP POP GRADIENT...WITH THE NORTHERN EXTENT OF THE MEASURABLE
CHANCES FOR RAIN SOUTH OF EAST CENTRAL SD AND SOUTHWEST MN. THE
BEST CHANCES FOR MEASURABLE RAIN WILL OCCUR IN OUR MO RIVER VALLEY
ZONES AND A BIT NORTH OF THERE WHERE THE MOISTURE PROFILE IS DEEP
AND THE AFOREMENTIONED DYNAMICS COME INTO PLAY. DUE TO CLOUD
COVER...TRENDED LOWS TOWARD RAW MODEL CONSENSUS VALUES WHICH WERE
MORE MILD THEN OTHER READINGS.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 408 AM CDT FRI APR 29 2016
MAIN SYSTEM TO IMPACT WEATHER IN THE LONGER RANGE IS FRONT LOADED
THIS WEEKEND...AS FINAL OF THREE CLOSED UPPER LOWS WILL MOVE THROUGH
THE PLAINS. UPPER LOW TRACK THIS TIME IS FURTHER SOUTH THAN LAST
COUPLE OF SYSTEMS...GENERALLY VARYING FROM MOST NORTH SOLUTION IN
ECMWF TAKING CENTER NEAR I-80...WHILE GFS IS MOST SOUTHERN WITH CORE
OF FEATURE CLOSER TO I-70. IN GENERAL...MAJORITY OF SOLUTIONS ARE
SOLID ON BRINGING BETTER RAIN CHANCES TO AREAS NEAR/SOUTH OF I-90...
AND LIMITING STREAMLINES 850-700 HPA INDICATE MORE THAN A BIT OF A
STRUGGLE TO GET PRECIP ALL THE WAY TO HIGHWAY 14 /HURON - MARSHALL/.
GENERAL TREND IN EARLIER FORECAST MAINTAINED...JUST A BIT SHARPER ON
THE NORTHERN EXTENT. NOT OUT OF THE QUESTION TO GET A ROGUE RUMBLE
INTO THE KSUX/KSLB AREAS BY MIDDAY OR EARLY AFTERNOON SATURDAY...BUT
CHANCE IS WELL BELOW THRESHOLD TO MENTION. SAFE TO SAY THAT
SATURDAY WILL GENERALLY BE LESS THAN PLEASANT...WITH NORTHEAST WINDS
GUSTING AS HIGH AS 30 TO 40 MPH...AND TEMPERATURES GENERALLY IN THE
UPPER 40S DURING PRECIP. WARMEST READINGS LIKELY ALONG THE NORTHERN
TIER FROM KHON TO KMML...LAST TO SEE RAIN IF AT ALL...AND LIKELY
CLOSE TO 900 HPA MIXING VALUES IN MID 50S.
SLOWLY FILLING UPPER WAVE PASSING SOUTH OF THE AREA ON SATURDAY
NIGHT...AND ADVECTIONS QUICKLY NEUTRALIZE ANY BETTER CHANCES
FOR ADDED PRECIPITATION BY NIGHTS END. DRIER AIR ADVECTING IN FROM
THE NORTHEAST TOWARD THE SURFACE...HELPING TO ACCELERATE THE
INCREASINGLY SOUTHWARD FOCUS TO DEFORMATION BAND. SPOTTY LIGHT
RAINFALL MAY LINGER INTO SUNDAY CLOSER TO U.S. HIGHWAY 20...BUT ANY
LINGERING FORCING IS OVER VERY EARLY. POTENTIAL FOR RAINFALL TOTALS
VARYING FROM MORE THAN AN INCH SOUTH OF AN ACADEMY TO STORM LAKE
LINE...AND LESS THAN A TENTH OF AN INCH TOWARD HIGHWAY 14.
LIKELY TO BE A FLAT STRATOCUMULUS FIELD ON SUNDAY...AS TEMPERATURES
MODERATE SOME INTO THE UPPER 50S TO LOWER 60S. KEPT AWAY FROM
SLIGHTLY WARMER MIXED VALUES DUE TO RECENT WIDESPREAD RAINFALL.
WELL-DESERVED DRYING AND WARMING ON TRACK FOR NEXT WEEK...AS UPPER
TROUGH CONGEALS ACROSS THE GREAT LAKES...AND UPPER RIDGE BUILDS
THROUGH THE ROCKIES AND EVENTUALLY NUDGES EASTWARD INTO THE NORTHERN
PLAINS. WILL BE DEALING WITH RESIDUAL COOLER POOL OF AIR IN MID
LEVELS ON MONDAY...FOR NOW HAVE LEFT THINGS WITH JUST A SLIGHT
INCREASE IN CLOUDS...BUT WILL NEED TO REVISIT IDEA OF PERHAPS
AN ISOLATED POP UP SHOWER.
GFS CONTINUES TO INDICATED A DEEPER TROUGH THROUGH THE GREAT
LAKES WHICH ACTS TO PULL A BACKDOOR FRONTAL ZONE ACROSS THE AREA ON
TUESDAY NIGHT...WHILE ECMWF IS ALMOST A DAY LATER AND MUCH WEAKER
WITH PUSH AS WELL AS HAVING A SLIGHTLY STRONGER EASTWARD PUSH TO
RIDGE LATE IN THE WEEK. DAY TO DAY LOWER LEVEL THERMAL PROGS ARE AS
MUCH AS 4-6C DIFFERENT...EC BEING COOLER TUESDAY...AND GFS COOLER
WEDNESDAY. AGAIN...THE RECENT WETNESS WOULD SUGGEST STAYING AWAY
FROM THE WARMEST SOLUTIONS...AND GENERALLY DID NOT ALTER TEMPS MUCH
FROM INITIAL GUIDANCE WHICH FELL INTO THE MIDDLE OF THE POTENTIAL
RANGE EACH DAY. END OF THE WEEK COULD SEE TEMPS PUSHING TOWARD 80
DEGREES.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 640 AM CDT FRI APR 29 2016
THE KHON TAF SITE IS A QUESTION MARK...ESPECIALLY THIS
MORNING...AS THEY WILL LIKELY BE ON THE EDGE OF MVFR STRATUS AND A
PATCH OF CLEARING. SO ITS POSSIBLE THEY COULD BE IN AND OUT
BETWEEN VFR AND LOWER END MVFR. BY MID AFTERNOON HOWEVER...THERE
ARE SOME INDICATIONS FROM BOTH THE NAM AND GFS THAT DRIER AIR WILL
WORK INTO KHON FROM THE NORTHEAST AND POSSIBLY SCOUR THEM OUT INTO
THE VFR CATEGORY...LASTING THROUGH TONIGHT. FROM THE NAM AND GFS
MODEL SOUNDINGS...IT IS ANTICIPATED THAT THE KFSD AND KSUX WILL
PRIMARILY FAVOR AN MVFR CEILING TODAY...ALTHOUGH THERE COULD BE
SOME UPPER END IFR MIXED IN AT TIMES EARLY TODAY. LATER TONIGHT...
ANOTHER UPPER LOW WILL GREATLY INFLUENCE THE WEATHER ESPECIALLY AT
KSUX...LIKELY PRODUCING RAIN AND IFR CEILINGS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...MJ
LONG TERM...CHAPMAN
AVIATION...MJ
Hazardous weather outlook, Apr 29, 4:18 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
518 AM CDT FRI APR 29 2016
IAZ001-002-031-032-MNZ071-072-080-081-089-090-097-098-NEZ013-014-
SDZ038>040-050-052>069-301030-
LYON IA-OSCEOLA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-
518 AM CDT FRI APR 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
IAZ003-012>014-020>022-SDZ070-071-301030-
DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-
CLAY SD-UNION-
518 AM CDT FRI APR 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
MINOR FLOODING WILL CONTINUE ALONG THE LITTLE SIOUX RIVER NEAR
SPENCER...LINN GROVE AND CHEROKEE...AS WELL AS THE OCHEYEDAN RIVER
NEAR EVERLY AND SPENCER...AND THE BIG SIOUX RIVER NEAR HAWARDEN
AND AKRON. MINOR FLOODING IS ALSO EXPECTED NEAR WAKONDA ON THE
VERMILLION RIVER.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MINOR FLOODING WILL PERSIST THIS WEEKEND ALONG THE BIG SIOUX...
LITTLE SIOUX...OCHEYEDAN...AND VERMILLION RIVERS. ADDITIONAL
RAINFALL AVERAGING A HALF INCH TO INCH SATURDAY IN LOWER PORTIONS
OF EACH BASIN WILL DELAY RIVER CRESTS OR SLOW RIVER LEVEL FALLS...
BUT IS NOT EXPECTED TO SIGNIFICANTLY IMPACT RIVER STAGES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Flood, Sioux
- When
- April 29, 6:00 AM CST to April 30, 11:59 PM CST
- Where
- Sioux County, 3.67 mi SW of Lebanon to 4.07 mi SSW of Chatsworth
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.059, -96.416
Runoff from repeated rains caused minor flooding of agricultural land along the Big Sioux River. The river reached a peak stage 0.9 feet above flood stage at Hawarden at the end of the month.
Flood, Plymouth
- When
- April 29, 6:00 AM CST to April 30, 11:59 PM CST
- Where
- Plymouth County, 6 mi N of Akron to 6 mi SW of Akron
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.917, -96.550
Runoff from repeated rains caused minor flooding of agricultural land along the Big Sioux River. The river reached a peak stage 1.6 feet above flood stage at Akron at the end of the month.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, April 29 to 30, 20162 injured · $1.8 million · EF2 · 74 events
- Tornadoes and Flash Flooding in Oklahoma, April 29, 2016$73,000 · EF1 · 53 events
- Hail in Arkansas, April 29, 2016$375,000 · 2.5 in hail · 4 events
- Hail and Damaging Winds in Oklahoma, April 29, 2016$230,000 · 2.5 in hail · 12 events
- Tornadoes and Damaging Winds in Mississippi, April 29, 2016$95,000 · EF0 · 7 events
- Hail in Louisiana, April 29, 2016$110,000 · 1.75 in hail · 3 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 2016EF1 · 24 events
- Hail and Damaging Winds in Kansas, April 29, 2016$37,000 · 2 in hail · 20 events
- Heavy Snow in Nebraska, April 29 to 30, 2016$35,000 · 7 events
- Hail and Damaging Winds in Texas, April 29 to 30, 20162.75 in hail · 33 events
- Hail and Damaging Winds in Alabama, April 29, 20161 injured · 2.5 in hail · 11 events
- Flash Flooding and Hail in Louisiana, April 29 to 30, 20161 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627918, 627920.